Pixabay

For International Overdose Awareness Day this week, the NSW Poisons Information Centre is reminding people that accidental overdoses can happen to anyone, and to take care with medications.

Last week the NSWPIC referred 47 people to hospital following errors with their regular medication. This is one of the most common causes of accidental overdose.

‘Medication errors are common in the community and often occur due to wrong dosage, double dosing or taking the wrong medication,’ said Genevieve Adamo, Senior Poisons Specialist at the NSW Poisons Information Centre.

‘These errors pose a serious overdose risk, particularly to the elderly and young children, and can result in impaired breathing, drowsiness, coma or in severe cases, even death but this is preventable.

‘We urge people to read dosage instructions before taking medication and to keep medication stored in the original packaging to avoid confusion. All medications should also be stored safely out of reach of children,’ said Ms Adamo.

Fatal cocktails

Overdose caused by the combination of opioid pain relievers with regular medications and alcohol also account for a large number of calls, with NSWPIC receiving 63 calls related to this in the last week.

‘Overdose from opioid pain relievers occurs when patients take more than the prescribed dose of these products or when combining these medications with other substances to try and get more of an effect, for example when treating pain or sleep.

This creates a potentially fatal cocktail which is why it is important that people learn to recognise the signs of opioid overdose early and know how to respond,’ said Ms Adamo.

Pixabay

Opioid issues

Signs of opioid overdose include drowsiness, loss of consciousness and slowed breathing. Anyone taking opioid pain medications or using street opioids should have the antidote, naloxone (Nyxoid) on hand to reverse these side effects, in case of an inadvertent overdose.

‘Nyxoid is a nasal spray which delivers a safe and effective dose of naloxone to treat opioid overdose. It is easy to use so family and friends of people who use opioid drugs can and should be trained how to use it in case on an emergency,’ said Ms Adamo.

Nyxoid is available at pharmacies without a prescription. If you or someone you know uses opioids talk to your pharmacist about having the antidote on hand. (More information via NSW Health’s Your Room).

In the event of any poisoning or overdose, call the Poisons Information Centre on 13 11 26 for immediate advice.

If the person is unconscious or not breathing, call ‘000’, even if naloxone is administered.

Unsplash

Overdose facts

Statistics show that prescription drugs were the cause of most drug-induced deaths in 2019, with opioids being responsible for over three deaths in Australia each day.

The Australian Institute of Health and Welfare (AIHW) reports that opioid based pain-killers and benzodiazepines (sedatives) were the most commonly identified substances in those deaths.

No matter what the cause or drug involved, International Overdose Awareness Day exists to raise awareness and remember those who have lost their lives as a result of a drug overdose, while reducing the stigma associated with drug-related death.